Mississippi, 2009

Hail and Damaging Winds in Mississippi, May 2, 2009

May 2, 2009 · NWS JAN · 22 events in 7 counties and zones

A significant severe weather event developed across the NWS Jackson area during the afternoon and evening of May 2. This occurred during the late afternoon through the night as a few supercell storms tracked east across the northern portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
$3,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A significant severe weather event developed across the NWS Jackson area during the afternoon and evening of May 2. This occurred during the late afternoon through the night as a few supercell storms tracked east across the northern portions of the area. These storms brought large hail, some up to the size of baseballs along with damaging winds to some areas. Later in the night these clusters of storms evolved into a line which produced scattered wind damage as it pushed east along and just north of interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 3:49 PM CST, 11 minutes earlier.

Area forecast discussion, May 2, 3:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT SAT MAY 2 2009

.DISCUSSION...THE LOW LEVEL INSTABILITY REMAINS BEST TO THE SOUTH
AND WEST WHERE LI VALUES WERE AROUND -10 AND DEWPOINTS WERE IN THE
LOWER 70S. SHOWERS HAVE DEVELOPED IN THE NORTHEAST LOUISIANA
PARISHES...BUT STRUGGLE TO DO MUCH. MODEL SOUNDINGS SHOW ELEVATED
INSTABILITY...BUT STILL HAVE THE DRY POCKET JUST OFF THE SURFACE. MID
LEVEL LAPSE RATES WERE STEEP...SO SUSPECT THERE COULD BE SOME GOOD
HAIL PRODUCERS TO THE WEST IF THEY EVER GET GOING. MODEL SOUNDINGS
AROUND GWO SHOW ABOUT 2300J/KG OF CAPE WITH THE OTHER STABILITY
INDICES APPROACHING OR SUGGESTING SEVERE STORMS. PW VALUES WERE ALSO
ESTIMATED AROUND 2 INCHES. WITH DEWPOINTS NEAR 70 CAN NOT DISPUTE
THE AVAILABILITY OF MOISTURE ACROSS THE AREA. THE MODEL SOUNDING AT
GLH DOES NOT LOOK NEARLY AS GOOD...BUT THERE WAS STILL SOME ELEVATED
INSTABILITY. THERE STILL APPEARS TO BE A LOW LEVEL DRY POCKET. A FEW
STORMS ALONG THE HIGHWAY 82 CORRIDOR WERE PRODUCING LIGHTNING AND
PULSED UP ENOUGH TO WARRANT A SPECIAL WEATHER STATEMENT. LOW LEVEL
INSTABILITY WAS NOT AS GREAT WEST OF INTERSTATE 55...BUT CAPE VALUES
ON THE SOUNDINGS WERE AROUND 4500J/KG. ROTATING STORMS TO THE NORTH
WERE PRODUCING HAIL AND WIND DAMAGE...SO THE POTENTIAL REMAINS FOR
SEVERE STORMS FOR THE NORTHERN PORTIONS OF THE AREA OVER THE NEXT FEW
HOURS. THINKING THE LOSS OFF HEATING WILL DIMINISH THE RISK...BUT
THE RAIN CHANCES WILL REMAIN HIGH THROUGH TONIGHT.

GUIDANCE POPS FOR THE NORTHERN PORTIONS OF THE CWA WERE CATEGORICAL
THROUGH THE SHORT TERM. CONSIDERED BACKING OFF ON THE RAIN CHANCES
FOR THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA...BUT WITH SUMMER
LIKE CONDITIONS...SHOWERS AND THUNDERSTORMS COULD EASILY DEVELOP...SO
CHANCE POPS WERE GOOD. THE MODELS KEEP THE RAIN TO THE NORTH AND WEST
THROUGH MUCH OF TONIGHT. THE FIRST DISTURBANCE WAS SUPPOSED TO
DEVELOP/MOVE INTO THE ARKLATEX TONIGHT AND SHIFT NORTHEAST AWAY FROM
THE AREA. MSAS SHOWS SEVERAL LOWS TO THE WEST...WITH A 1012 LOW OVER
THE ARKLATEX AND ANOTHER ONE OVER CENTRAL TEXAS. STILL LOOKING FOR
THE FIRST DISTURBANCE TO MOVE ALONG THE BOUNDARY TONIGHT AND THE NEXT
DISTURBANCE TO BRING THE COLD FRONT THROUGH THE AREA SUNDAY. THE GFS
CONTINUES TO SHOW THE SYSTEM MOVING INTO THE DELTA IN EARLY SUNDAY
AFTERNOON AND SHIFTING EAST THROUGH SUNDAY NIGHT. ADDED SEVERE/HEAVY
RAIN WORDING TO THE NORTH AND WESTERN GROUPS THROUGH MUCH OF SUNDAY.
THE MODELS CONTINUE TO SHOW GOOD SHEAR AND PLENTY OF INSTABILITY. THE
BEST LAPSE RATES WERE TO THE SOUTH...AHEAD OF THE BOUNDARY. WILL HAVE
TO WATCH FOR DEVELOPMENT ALONG THE BOUNDARY...IN ADDITION TO ISOLATED
STORMS AHEAD OF EVERYTHING SUNDAY INTO EARLY SUNDAY EVENING. THE GFS
SHOWS INSTABILITY ALONG THE BOUNDARY THROUGH EARLY MONDAY...AS THE
SYSTEM EXITS THE CWA. THE HWO MENTIONS SEVERE THROUGH THE EVENT...SO
WILL LEAVE OUT OF THE ZONES BEYOND SUNDAY AT THIS TIME. HIGHS SEEM TO
REMAIN ABOVE NORMAL THROUGH THE SHORT TERM. BEHIND THE FRONT MONDAY
NIGHT...LOWS WILL BE CLOSER TO NORMAL WITH VALUES IN THE UPPER 50S.

DECIDED NOT TO ISSUE THE FLASH FLOOD WATCH AT THIS POINT. THE
NORTHERN PORTIONS OF THE AREA HAVE NOT RECEIVED MUCH RAIN THE PAST
FEW WEEKS...SO THEY SHOULD BE ABLE TO TAKE SEVERAL INCHES OF RAIN.
STORMS DEVELOPING AT THIS POINT WERE MOVING FAST OR SHORT LIVED...SO
WILL RE-EXAMINE THE IDEA LATER.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE
TO THE EAST ACROSS THE NORTHER HALF OF THE AREA THIS AFTERNOON AND
EVENING. THE GREATEST COVERAGE IS EXPECTED NORTH OF INTERSTATE 20.
THE THUNDERSTORMS OVER THE NORTH HAVE THE POTENTIAL TO CONTAIN
HAIL...GUSTY WINDS...AND LOTS OF TURBULENCE. ALL SITES ARE REPORTING
VFR CONDITIONS THIS AFTERNOON WITH CEILINGS ABOVE 3KFT. VFR
CONDITIONS WILL CONTINUE IN THE SOUTH THIS EVENING WHILE MVFR/IFR
CEILINGS CAN BE EXPECTED AROUND THUNDERSTORMS. ANOTHER STORM CLUSTER
IS EXPECTED TO THREATEN NE LA...SE AR AND NCNTRL MS LATER THIS
EVENING. THIS WILL BRING WIDESPREAD IFR/MVFR CEILINGS TO THE AREA.
FARTHER SOUTH...WIDESPREAD MVFR CEILINGS ARE EXPECTED AFTER 06Z.  ON
SUNDAY...POTENTIALLY SEVERE THUNDERSTORMS WILL THREATEN ALL SITES
FROM AFTERNOON THROUGH EVENING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  81  62  74 /  44  76  74  29
MERIDIAN      65  83  64  76 /  43  59  71  50
VICKSBURG     68  80  62  76 /  46  78  71  17
HATTIESBURG   67  86  67  78 /  15  40  57  53
NATCHEZ       69  81  65  76 /  25  75  71  27
GREENVILLE    67  75  57  72 /  80  90  54  13
GREENWOOD     67  77  58  72 /  78  88  65  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/22
Hazardous weather outlook, May 2, 2:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SAT MAY 2 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>042-032015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING FOR THE AREA GENERALLY NORTH OF A RAYVILLE LOUISIANA TO
YAZOO CITY TO DE KALB MISSISSIPPI LINE. THE DELTA REGION WILL HAVE
THE GREATEST RISK FOR SEVERE STORMS THIS AFTERNOON. THE RISK WILL
SHIFT EAST DURING THE EVENING. IN ADDITION...THERE WILL ALSO BE THE
POTENTIAL FOR TRAINING THUNDERSTORMS TO BRING 2 TO 3 INCHES OF
RAINFALL TO THE AREA LATER THIS AFTERNOON INTO TONIGHT...WHICH COULD
RESULT IN MINOR TO MODERATE PONDING OF WATER ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED THIS AFTERNOON AND EVENING.

LAZ015-016-023-025-MSZ043>058-032015-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE THIS
EVENING ALONG THE INTERSTATE TWENTY CORRIDOR.

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY
SUNDAY AND EARLY MONDAY MORNING ACROSS THESE AREAS AS A STRONG
DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE REGION. THE MAIN RISK
WILL BE WIDESPREAD DAMAGING WINDS AND HAIL...BUT TORNADOES WILL ALSO
BE POSSIBLE. LOCATIONS IN EAST CENTRAL MISSISSIPPI WILL LIKELY HAVE
THE MAIN RISK OF SEVERE WEATHER SUNDAY DELAYED UNTIL AT LEAST LATE
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAYBE NEEDED THIS EVENING AND IS EXPECTED SUNDAY
INTO SUNDAY NIGHT.

LAZ024-026-MSZ059>066-072>074-032015-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI
AND EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT SUNDAY

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY SUNDAY
AND EARLY MONDAY MORNING ACROSS LOCATIONS IN EAST CENTRAL LOUISIANA
AND SOUTHERN MISSISSIPPI SOUTH GENERALLY ALONG THE HIGHWAY 84
CORRIDOR AS A STRONG DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE
REGION. THE MAIN RISK WILL BE WIDESPREAD DAMAGING WINDS AND
HAIL...BUT TORNADOES CANNOT BE RULED OUT. LOCATIONS IN SOUTHEAST
MISSISSIPPI WILL LIKELY HAVE THE MAIN RISK OF SEVERE WEATHER DELAYED
UNTIL AT LEAST LATE SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, May 2, 2:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SAT MAY 2 2009

MSZ029-022045-
WEBSTER MS-
300 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORMS HEADING TOWARD EUPORA COULD BECOME SEVERE...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF EMBRY AT 300 PM
CDT...MOVING EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY AS IT
APPROACHES THE EUPORA AREA BY 330 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, May 2, 2:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT SAT MAY 2 2009

MSZ029-030-032-033-022140-
CLAY MS-WEBSTER MS-OKTIBBEHA MS-CHOCTAW MS-
343 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM OVER EUPORA MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER EUPORA AT 342 PM CDT...MOVING
EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS NOW LIKELY WITH THIS STORM
AND IT COULD BECOME SEVERE RAPIDLY AS IT MOVES ALONG HIGHWAY 82
THROUGH THE MATHISTON AREA BY 400 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTHEASTERN CHOCTAW...NORTHERN OKTIBBEHA...EAST
CENTRAL WEBSTER AND CENTRAL CLAY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, May 2, 2:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
352 PM CDT SAT MAY 2 2009

MSZ031-022120-
LOWNDES MS-
352 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM NEAR CALEDONIA MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED JUST NORTH OF CALEDONIA AT 351 PM
CDT...MOVING EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN LOWNDES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

40
Special weather statement, May 2, 3:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT SAT MAY 2 2009

MSZ030-022145-
CLAY MS-
415 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM JUST NORTH OF WEST POINT MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER NORTHERN CLAY COUNTY NEAR
HIGHWAY ALTERNATE 45 AT 414 PM CDT...MOVING EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, May 2, 3:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 PM CDT SAT MAY 2 2009

MSZ019-025-035-036-022215-
SUNFLOWER MS-LEFLORE MS-HOLMES MS-HUMPHREYS MS-
429 PM CDT SAT MAY 2 2009

...A STRONG THUNDERSTORM OVER SOUTHERN SUNFLOWER COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER INVERNESS AT 429 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN NORTH CENTRAL HUMPHREYS...EXTREME NORTHWESTERN HOLMES...
SOUTHERN LEFLORE AND SOUTHEASTERN SUNFLOWER COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

MME
Special weather statement, May 2, 3:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT SAT MAY 2 2009

MSZ031-022210-
LOWNDES MS-
439 PM CDT SAT MAY 2 2009

...STRONG THUNDERSTORM OVER COLUMBUS AFB MOVING EAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER COLUMBUS AFB AT 438 PM CDT...
MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM AS
IT IS INTENSIFYING AND COULD BECOME SEVERE HEADING FOR THE CALEDONIA
AREA BY 500 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN LOWNDES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

40

The radar

The Columbus AFB radar (KGWX), 23 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Lowndes

When
May 2, 4:00 PM CST to 4:03 PM CST
Where
Lowndes County, 2.79 mi ENE of Caledonia to 4.21 mi ENE of Caledonia
Measured
0.75 in hail
Reported by
Public
Coordinates
33.694, -88.284

Hail, Holmes

When
May 2, 4:19 PM CST to 4:28 PM CST
Where
Holmes County, 0.8 mi ESE of Meeks to 2.9 mi ENE of Meeks
Measured
2 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.296, -90.167

A swath of quarter to hen egg sized hail occurred over a portion of northern Holmes County, along Emory Road. At least one home had the windows busted out by wind driven hail.

Thunderstorm Wind, Holmes

When
May 2, 4:22 PM CST
Where
Holmes County, 1.37 mi ENE of Meeks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.309, -90.159

A few downed trees were observed along Holly Grove-Meeks Road.

Hail, Carroll

When
May 2, 4:25 PM CST to 5:20 PM CST
Where
Carroll County, 0.76 mi W of Adair to 0.82 mi E of Beatty
Measured
2.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
33.322, -90.113

A swath of golf ball to baseball sized hail was observed. Many vehicles were damaged with dents and windows broken out. Trees were damaged as well by the hail with tree branches broken and leaf debris all around the Black Hawk community.

Hail, Humphreys

When
May 2, 4:34 PM CST to 5:14 PM CST
Where
Humphreys County, 3.37 mi NW of Gooden Lake to 3.19 mi NNW of Refuge
Measured
1.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.163, -90.663

A swath of nickel to walnut sized hail fell across all of central Humphreys County.

Thunderstorm Wind, Humphreys

When
May 2, 4:55 PM CST to 5:00 PM CST
Where
Humphreys County, 0.55 mi SSE of Belzoni Muni Arpt to 0.94 mi N of Brooklyn
Measured
67 kt (77 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.142, -90.518

Numerous signs blown down and at least two awnings blown off a business. Numerous trees and limbs blown down in the Belzoni area along with a tree on a house.

Thunderstorm Wind, Holmes

When
May 2, 5:11 PM CST to 5:15 PM CST
Where
Holmes County, 1.3 mi WNW of West to 0.18 mi SE of West
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.206, -89.801

A few power lines were blown down from large broken tree branches.

Hail, Holmes

When
May 2, 5:14 PM CST to 6:17 PM CST
Where
Holmes County, 0.76 mi S of Choctaw to 2.36 mi SSE of Hoffman
Measured
1.5 in hail
Reported by
Public
Coordinates
33.169, -90.319

A swath of quarter to walnut sized hail fell across all of Holmes County as a supercell thunderstorm tracked east.

Hail, Attala

When
May 2, 5:20 PM CST to 6:28 PM CST
Where
Attala County, 5.78 mi NNW of Hesterville to 4.3 mi NNE of Mc Cool
Measured
1 in hail
Reported by
Public
Coordinates
33.249, -89.703

A swath of quarter sized hail fell across all of the northern portion of Attala County as a supercell thunderstorm tracked east.

Thunderstorm Wind, Holmes

When
May 2, 5:53 PM CST
Where
Holmes County, 2 mi E of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.120, -90.015

A few trees were blown down east of Lexington.

Thunderstorm Wind, Holmes

When
May 2, 6:12 PM CST
Where
Holmes County, 2.52 mi SW of Hoffman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.142, -89.849

A few downed trees were observed across some roads north of Durant.

Hail, Humphreys

When
May 2, 6:12 PM CST to 6:35 PM CST
Where
Humphreys County, 2.35 mi NW of Midnight to 3.65 mi NNE of Lamkin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.078, -90.603

A swath of quarter sized hail fell across a portion of central Humphreys County between Midnight and Silver City.

Hail, Attala

When
May 2, 6:19 PM CST to 6:31 PM CST
Where
Attala County, 2.11 mi WSW of Possumneck to 1.93 mi SW of Hesterville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.137, -89.783

A swath of nickel sized hail occurred across the western portion of Attala County and this was observed in the Possumneck Community.

Hail, Choctaw

When
May 2, 6:27 PM CST to 6:55 PM CST
Where
Choctaw County, 1.83 mi WNW of Weir to 0.9 mi SSE of Ackerman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.284, -89.307

A swath of quarter sized hail fell from near Weir to Ackerman.

Thunderstorm Wind, Attala

When
May 2, 6:31 PM CST
Where
Attala County, 0.71 mi SE of Possumneck
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.142, -89.742

Sixty mph winds were estimated in the Possumneck Community.

Hail, Holmes

When
May 2, 6:33 PM CST to 7:00 PM CST
Where
Holmes County, 1.15 mi WSW of Stonewall to 2.54 mi NE of Tolarsville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.075, -90.399

Thunderstorm Wind, Holmes

When
May 2, 6:50 PM CST
Where
Holmes County, 2.48 mi S of Bee Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
Public
Coordinates
33.014, -90.324

A few trees were blown down with several large limbs. Young corn stalks were flattened by the wind gusts just south of Thorton.

Hail, Attala

When
May 2, 7:00 PM CST to 7:22 PM CST
Where
Attala County, 2.12 mi NNW of Ethel to 3.16 mi SSE of Mc Cool
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.149, -89.481

Hail, Holmes

When
May 2, 7:02 PM CST to 7:43 PM CST
Where
Holmes County, 2.76 mi SSE of Eulogy to 0.95 mi SW of Aberdeen Jct
Measured
1 in hail
Reported by
Public
Coordinates
32.996, -90.145

Nickel to quarter sized hail fell across portions of southern and east central Holmes County.

Hail, Attala

When
May 2, 7:21 PM CST to 7:39 PM CST
Where
Attala County, 4.16 mi SSE of Mc Cool to 7.86 mi ESE of Mc Cool
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.149, -89.312

Hail, Winston

When
May 2, 7:42 PM CST to 8:06 PM CST
Where
Winston County, 2.91 mi WSW of High Pt to 3.44 mi SSE of Gum Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.163, -89.196

Hail, Attala

When
May 2, 7:45 PM CST to 8:24 PM CST
Where
Attala County, 0.67 mi WSW of Boyette to 1.18 mi S of Williamsville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.025, -89.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173013, 166377, 166368, 166381, 166460, 166456, 166674, 166667, 166698, 166685, 166687, 166700, 166705, 166714, 166709, 166711, 166713, 166715, 173069, 173072, 173077, 166721.